- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 487952, 6 pages
An Application of Variant Fountain Theorems to a Class of Impulsive Differential Equations with Dirichlet Boundary Value Condition
Department of Mathematics, Hengyang Normal University, Hengyang, Hunan 421008, China
Received 12 February 2014; Accepted 7 April 2014; Published 29 April 2014
Academic Editor: Donal O'Regan
Copyright © 2014 Liu Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We consider the existence of infinitely many classical solutions to a class of impulsive differential equations with Dirichlet boundary value condition. Our main tools are based on variant fountain theorems and variational method. We study the case in which the nonlinearity is sublinear. Some recent results are extended and improved.
Consider the following Dirichlet boundary value problem of impulsive differential equations: where , , , is continuous, and , are continuous.
Since impulsive differential equations can describe many evolution processes in which their states are changed abruptly at certain moments of time, they play an important role in applications, such as in control theory, optimization theory, biology, and some physics or mechanics problem; see [1–5]. For general theory of impulsive differential equations, we refer the readers to the monographs as [6, 7]. The existence and multiplicity of solutions to impulsive differential equations with boundary value condition have been obtained by using fixed point theorems and upper and lower solutions method; see [8–12] and references therein. Recently, some authors creatively applied variational method to deal with impulsive problems and obtained some new results; see [13–18]. For general theory of variational method, we refer the readers to the monographs as [19, 20]. More precisely, Nieto and O'Regan  studied Dirichlet problem as follows: For the sublinear case, they obtained the following result.
For superlinear case, Zhang and Yuan  obtained the existence of one and infinitely many solutions for Problem (2) under the well-known Ambrosetti-Rabinowitz condition; that is, there exists such that where is a primitive function of . Soon after, Zhou and Li  obtained the existence of infinitely many solutions for Problem (1) under the weaker condition; there exist and such that Recently, Sun and Chen studied the existence of infinitely many solutions for Problem (1) with superlinear nonlinearity which is not satisfied (5) or (6). In addition, they also studied the case where the nonlinearity is asymptotically linear.
Motivated by the above facts, in this paper, our aim is to study the existence of infinitely many solutions for Problem (1) with nonlinearity which is sublinear. To the best of our knowledge, there are few papers concerned with this. For sublinear case, Nieto and O'Regan  only obtain the existence of at least one solution.
We make the following assumptions:() are odd and satisfy for all .()For any , there exist constants and such that for all .()There exist constants , and such that for every and with , where . Moreover, for all and .()There exist constants and such that . In what follows, , denote positive constants.()there exist constants , , such that for every and .() is even in , that is, .
Theorem 2. Assume that are satisfied. Then Problem (1) has infinitely many classical solutions.
Remark 3. For the definition of classical solution, we refer readers to paper [17, 18]. By and , () are not sublinear as those in [13–18]. We note that there are functions () and which satisfy the conditions of Theorem 2 but do not satisfy the conditions in references we mentioned above. For example, let If we choose , , , , , and , then it is easy to check that the conditions in Theorem 2 are satisfied.
In order to prove our main results, we recall the variant fountain theorem. Let be a Banach space with the norm and with for any . Set , . Consider the following -functional defined by
Lemma 4 (see ). Suppose that the functional defined above satisfies the following. (C1) maps bounded sets to bounded sets uniformly for . Furthermore, for all .(C2) as on any finite dimensional subspace of .(C3)There exist such that for all and as uniformly for . Then there exist such that , as . In particular, if has a convergent subsequence for every , then has infinitely many nontrivial critical points satisfying as .
In the Sobolev space , consider the inner product inducing the norm for any . Since is compactly embedded in with norm for , as in [18, 22], we know that the eigenvalues of operator with the Dirichlet boundary conditions are numbered by (counted in their multiplicities) and a corresponding system of eigenfunctions , which forms the completely orthogonal basis in . Assume , and let , , and . Then . We introduce on the following product and norm , where , . Then and are equivalent. By the Soblev imbedding theorem, is compactly embedded in , and there exists such that where
Define a functional on by where with , , . By the conditions of Theorem 2, we know that is continuously differentiable and for any .
3. Proofs of the Main Results
Now we define a class of functionals on by where , . Denote by , . Clearly, we see that for all and the critical points of correspond to the solutions to Problem (1).
Lemma 5. Let be satisfied. Then . Furthermore, as on any finite dimensional subspace of .
Proof . Evidently, follows by the definition of the functional and . Now we claim that for any finite dimensional subspace of , there exists such that
where meas denotes the Lebesgue measure in .
Otherwise, for any , there exists such that Let for all . Then and Since , it follows from the compactness of the unit sphere of that there exists a subsequence, say , such that in . Hence, we have . By the equivalence of the norms on the finite dimensional space , we have in , that is, Thus there exist such that In fact, if not, we have This implies that which gives a contradiction.
Now let and . We have for all positive integer . Let be large enough such that and . Then we have This implies that for all large , which is a contradiction with (24). For the given in (21), let Then Observing that for any with , the following inequality holds Combining (34) and , for any with , we have This implies as on any finite dimensional subspace of .
Lemma 6. Assume that , are satisfied. Then there exist a positive integer and a sequence as such that and as uniformly for , where for all .
Proof . Note first that for all by definition of in Section 2. Thus for any , by , , we have for all . Set . Then Indeed, it is clear that , so as . For every , there exists such that and . By the definition of , in . Then this implies that in . Thus we have proved that . Therefore, for any , the following inequality holds: for all . Let . Then by (38), we have as . Hence, by (39), straightforward computation shows that . Furthermore, for any and with , we have Clearly, we see that by the definition of and . Therefore, Combining (38) and (41), we have as uniformly for .
Lemma 7. Let , be satisfied. Then for the sequence obtained in Lemma 6, there exist for all such that where for all .
Proof . Let with . By (16), for any with , one has . By , we obtain for any with , where the last inequality follows by the equivalence of the norms on the finite dimensional space . Since , (), for , are small enough, we can get , .
Proof of Theorem 2. By , , maps bounded sets to bounded sets uniformly for . Evidently, , imply that for all . Thus by Lemma 4, there exist , such that , as . For the sake of notational simplicity, in what follows we always set for all . By , , one has where and is a constant. Hence, there exists a constant such that , . On the other hand, we can easily obtain that , . Thus, we have . In view of the equivalence of any two norms on finite dimensional space and (16), we obtain where ( when . Therefore, we have In view of the equivalence of norms on , we obtain , . Note that Thus Since , we have ; that is, is bounded in . By a standard argument, this yields a critical point of such that . Since as , we can obtain infinitely many critical points.
Conflict of Interests
The author declares that there is no conflict of interests regarding the publication of this paper.
This work was supported by the National Natural Science Foundation of China (no. 10871206).
- R. K. George, A. K. Nandakumaran, and A. Arapostathis, “A note on controllability of impulsive systems,” Journal of Mathematical Analysis and Applications, vol. 241, no. 2, pp. 276–283, 2000.
- T. E. Carter, “Necessary and sufficient conditions for optimal impulsive rendezvous with linear equations of motion,” Dynamics and Control, vol. 10, no. 3, pp. 219–227, 2000.
- Y. Pei, C. Li, L. Chen, and C. Wang, “Complex dynamics of one-prey multi-predator system with defensive ability of prey and impulsive biological control on predators,” Advances in Complex Systems, vol. 8, no. 4, pp. 483–495, 2005.
- X. Liu and A. R. Willms, “Impulsive controllability of linear dynamical systems with applications to maneuvers of spacecraft,” Mathematical Problems in Engineering, vol. 2, no. 4, pp. 277–299, 1996.
- S. Gao, L. Chen, J. J. Nieto, and A. Torres, “Analysis of a delayed epidemic model with pulse vaccination and saturation incidence,” Vaccine, vol. 24, no. 35-36, pp. 6037–6045, 2006.
- V. Lakshmikantham, D. D. Baĭnov, and P. S. Simeonov, Theory of Impulsive Differential Equations, World Scientific, Singapore, 1989.
- W. M. Haddad, V. Chellaboina, S. G. Nersesov, and G. Sergey, Impulsive and Hybrid Dynamical Systems: Stability, Dissipativity, and Control, Princeton University Press, Princeton, NJ, USA, 2006.
- R. P. Agarwal and D. O'Regan, “A multiplicity result for second order impulsive differential equations via the Leggett Williams fixed point theorem,” Applied Mathematics and Computation, vol. 161, no. 2, pp. 433–439, 2005.
- H. Wang and H. Chen, “Boundary value problem for second-order impulsive functional differential equations,” Applied Mathematics and Computation, vol. 191, no. 2, pp. 582–591, 2007.
- J. Chen, C. C. Tisdell, and R. Yuan, “On the solvability of periodic boundary value problems with impulse,” Journal of Mathematical Analysis and Applications, vol. 331, no. 2, pp. 902–912, 2007.
- J. Li, J. J. Nieto, and J. Shen, “Impulsive periodic boundary value problems of first-order differential equations,” Journal of Mathematical Analysis and Applications, vol. 325, no. 1, pp. 226–236, 2007.
- E. Hernández M, H. R. Henríquez, and M. A. McKibben, “Existence results for abstract impulsive second-order neutral functional differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 70, no. 7, pp. 2736–2751, 2009.
- J. J. Nieto and D. O'Regan, “Variational approach to impulsive differential equations,” Nonlinear Analysis: Real World Applications, vol. 10, no. 2, pp. 680–690, 2009.
- Y. Tian and W. Ge, “Applications of variational methods to boundary-value problem for impulsive differential equations,” Proceedings of the Edinburgh Mathematical Society, vol. 51, no. 2, pp. 509–527, 2008.
- Z. Zhang and R. Yuan, “An application of variational methods to Dirichlet boundary value problem with impulses,” Nonlinear Analysis: Real World Applications, vol. 11, no. 1, pp. 155–162, 2010.
- J. Zhou and Y. Li, “Existence and multiplicity of solutions for some Dirichlet problems with impulsive effects,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, no. 7-8, pp. 2856–2865, 2009.
- J. Sun and H. Chen, “Variational method to the impulsive equation with neumann boundary conditions,” Boundary Value Problems, vol. 2009, Article ID 316812, 17 pages, 2009.
- J. Sun and H. Chen, “Multiplicity of solutions for a class of impulsive differential equations with Dirichlet boundary conditions via variant fountain theorems,” Nonlinear Analysis: Real World Applications, vol. 11, no. 5, pp. 4062–4071, 2010.
- J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Springer, Berlin, Germany, 1989.
- P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, vol. 65 of Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, American Mathematical Society, Providence, RI, USA, 1986.
- W. Zou, “Variant fountain theorems and their applications,” Manuscripta Mathematica, vol. 104, no. 3, pp. 343–358, 2001.
- D. Yanheng, “Existence and multiplicity results for homoclinic solutions to a class of Hamiltonian systems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 25, no. 11, pp. 1095–1113, 1995.